October 19, 2015: Vaccinations and epilepsy
October 19, 2015
Vaccinations and epilepsy
Neurologic complications after vaccine administration may be secondary to an immune-mediated response to antigens or adjuvants present within the vaccine. Adverse events can include aseptic meningitis, encephalitis, encephalomyelitis, and acute inflammatory demyelinating polyneuropathy. Additionally, the risk of seizures, but not epilepsy is increased after vaccine administration. A population-based study demonstrated an increased risk of febrile seizures on the day of vaccine administration after exposure to the diphtheria-tetanus toxoids-acellular pertussis-inactivated poliovirus- Haemophilus influenzae type b (DTaP-IPV-Hib) vaccines.1 Though, the risk was low with an incidence rate of 0.8 per 100,000 person days. The rate of recurrent febrile seizures and epilepsy was unchanged compared to unvaccinated children. Similar findings have been reported after the measles, mumps, and rubella vaccine (MMR).2
- Sun Y, Christensen J, Hviid A, et al. Risk of febrile seizures and epilepsy after vaccination with diphtheria, tetanus, acellular pertussis, inactivated poliovirus, and Haemophilus influenzae type B. JAMA 2012; 307: 823-831.
- Vestergaard M, Hviid A, Madsen K, et al. MMR vaccination and febrile seizures: evaluation of susceptible subgroups and long-term prognosis. JAMA 2004; 292: 351-357.
Submitted by Adam Numis, MD, Department of Neurology, University of California, Los Angeles.
Disclosures: Dr. Numis is a member of the Resident and Fellow Section of Neurology.